February 1966

Vascular Complications With Use of Methysergide

Author Affiliations


From the departments of medicine and surgery, Duke University Medical Center, Durham.

Arch Intern Med. 1966;117(2):265-269. doi:10.1001/archinte.1966.03870080109017

VASCULAR headaches are thought to result from a disturbance in vasomotor tone. The pain of migraine has been attributed to vasodilatation of the temporal arteries. Therefore, therapy has been directed toward augmenting vascular tone. The demonstration of the vasomotor effects of serotonin suggested the possibility of this hormone being causally related to migraine. Subsequent studies failed to demonstrate an elevation of the blood level of serotonin in patients with migraine, nor did the administration of the agent produce the syndrome.1 Despite these negative findings, methysergide (Sansert), a serotonin antagonist, was tried empirically in patients with migraine and led to significant clinical improvement. Since these initial observations, methysergide has been used extensively in patients with vascular headaches. As serotonin affects vessels throughout the body, the antagonist methysergide might be expected to have equally widespread vascular effects. This report describes unusual vasoconstrictor reactions in two patients resulting from the use of

First Page Preview View Large
First page PDF preview
First page PDF preview